What Are the Pros and Cons of Ibuprofen for Flu?

Article Details
  • Written By: C.B. Fox
  • Edited By: Susan Barwick
  • Last Modified Date: 04 November 2017
  • Copyright Protected:
    2003-2017
    Conjecture Corporation
  • Print this Article

For most patients, taking ibuprofen for flu is a safe and effective treatment. Ibuprofen can reduce fever and decrease or eliminate the body and head aches that are often symptoms of an influenza infection. This medication is not, however, appropriate for all patients, including young children, the elderly, and patients with some health problems that ibuprofen is known to exacerbate. Patients who suspect that they have the flu should see a doctor before beginning self-treatment with ibuprofen because some variants of the disease may require additional treatment and some serious conditions unrelated to influenza may have flu-like symptoms.

There are many benefits to taking ibuprofen for flu. Ibuprofen is a non-steroidal anti-inflammatory (NSAID) and can be safely stopped and started as needed, unlike steroidal medications, which require carefully regimented dosing so that they do not harm patients. It is available over-the-counter and is relatively inexpensive so patients can easily acquire it.

Many of the symptoms of the flu can be effectively controlled through the use of ibuprofen. Fever is a common effect of the flu and can cause a patient a great deal of discomfort. Ibuprofen can effectively lower a fever, although it will not necessarily bring a patient's temperature back to normal, especially if the fever is high. Headache and pain in the throat, joints, and muscles are also common symptoms, and taking ibuprofen for flu can decrease pain throughout the body.

Although ibuprofen can help relieve some of the symptoms of flu, it is not an effective treatment against all of them. Runny nose, cough, fatigue, and gastrointestinal problems are not lessened by the use of ibuprofen. Patients with these flu symptoms and no pain or fever would not benefit at all from the use of ibuprofen. If a patient has multiple flu symptoms, he or she may need to take a number of different types of medications in order to effectively control them all.

Another problem with taking ibuprofen for flu is that it can cause health problems in certain patients. Diarrhea and constipation are common side effects of ibuprofen and a patient with the flu may feel worse if gastrointestinal symptoms are brought on or made worse. Occasionally, ibuprofen can also cause bleeding in the digestive tract. It is also known to increase a patient's risk of having a stroke or heart attack and should not be used by patients who are at risk from these cardiac events.

Ad

You might also Like

Recommended

Discuss this Article

literally45
Post 3

@ddljohn-- Regular use of NSAID drugs like ibuprofen and aspirin can lead to stomach ulcers. But these are also very effective drugs for flu and its symptoms.

Always make sure to take ibuprofen on a full stomach. I like to drink a glass of milk before taking my ibuprofen. Milk acts as a coating for the stomach and will decrease the chances of ulceration, acid reflux, stomach cramps, flatulence and the like.

SteamLouis
Post 2

@ddljohn-- Really?! That's what I do when I get the flu.

My doctor said I can have two 200mg ibuprofen tablets or capsules every six to eight hours. I get a lot of muscle and body aches from flu and if I have to go to work, I do take that amount every six hours. I've never had any side effects though.

ddljohn
Post 1

I experience fever and migraines when I get the flu. My doctor always tells me to take ibuprofen for these symptoms and I do. But I never take more than I have to because I also have a sensitive stomach.

When I take ibuprofen regularly, I get upset stomach. I think it increases stomach acidity.

So I always take the lowest dose of ibuprofen I possibly can when I have the flu. I take half a tablet and wait half an hour. If my symptoms are still there after half an hour, I will take the other half. I never take more than two tablets in a singe day. My doctor tells me that I can take up to two tablets every eight hours but I think that's too much.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email